Thunderstorm Wind, Keith
- When
- May 27, 5:35 PM MST
- Where
- Keith County, 1.04 mi W of Ogallala
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.130, -101.740
A stationary front across northern Kansas was the focus for numerous severe thunderstorms, where the Storm Prediction Center had a moderate risk. To the north of the front across our area, widely scattered thunderstorms also occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A stationary front across northern Kansas was the focus for numerous severe thunderstorms, where the Storm Prediction Center had a moderate risk. To the north of the front across our area, widely scattered thunderstorms also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 27, 4:30 PM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 630 PM CDT MON MAY 27 2013 .SYNOPSIS... ISSUED AT 308 PM CDT MON MAY 27 2013 A DEEP UPPER LEVEL LOW WILL MIGRATE EAST THROUGH THE NRN ROCKIES AND NRN PLAINS THIS WEEK. THIS WILL SEND A STRONG PACIFIC COLD FRONT THROUGH THE FCST AREA WEDNESDAY. SEVERE WEATHER IS EXPECTED ALONG AND AHEAD OF THE FRONT TONIGHT...TUESDAY AND PERHAPS WEDNESDAY. THIS AFTERNOON AND THIS EVENING...A 60KT 300 MB JET MAX WILL MOVE THROUGH COLO...KS AND SWRN NEB PRODUCING DEEP LEVEL SHEAR SUFFICIENT FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND WIND DAMAGE. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 308 PM CDT MON MAY 27 2013 TONIGHT AND TUESDAY... STRATUS HAS BEEN SLOW TO ERODE ACROSS SOUTHWEST NEB TODAY...AND HAS LIMITED SURF HEATING...WHICH MAY PLAY INTO SEVERE WEATHER THIS EVENING. CURRENT TEMPS IN THE UPPER 60S TO LOWER 70S...HOWEVER WHERE MOSTLY SUNNY SKIES HAVE BEEN THROUGHOUT THE DAY...UPPER 70S. SEVERAL BOUNDARIES ACROSS THE AREA AND WILL PLAY INTO CONVECTION TODAY. THE DRY LINE TO THE WEST IS ALREADY SEEING STORMS FIRE AND A SVR WATCH WAS ISSUED FOR THESE STORMS. ANOTHER ELEVATED AND NEARLY STATIONARY BOUNDARY IS LOCATED ACROSS THE SANDHILLS INTO NORTH CENTRAL...AND SOME RADAR RETURNS HAVE PERSISTED HOWEVER LITTLE IF ANY PRECIP HAS REACHED THE GROUND. AN OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION IS PUSHING SOUTH TOWARDS THE SOUTHERN PLAINS. AS FOR STORMS THIS EVENING...MOVEMENT WILL BE TO THE EAST OR NORTHEAST WITH RIGHT MOVERS TO THE ESE. PLENTY OF INSTABILITY WITH CAPE 2K PLUS...HOWEVER SHEAR IS NOT AS IMPRESSIVE AND WHILE WILL SEE SUPERCELLS...MAIN THREAT WILL BE HAIL AND WINDS. BETTER SHEAR IS SE OF THE CWA...WHERE THERE IS THE MODERATE RISK. OVERNIGHT AS LL JET KICKS IN /TO THE SOUTH/ EXPECT THE SEVERE THREAT TO DIMINISH. COULD SEE TSTORMS DIMINISH...HOWEVER MODEL CONSENSUS IS FOR THEM TO SUSTAIN AS THE MOVE ACROSS THE CWA. SOME CONCERN IF THE MODERATE RISK AREA GETS REALLY GOING...OUR AREA MAY GET CUT OFF. WILL NEED TO WATCH. LATE TONIGHT INTO TOMORROW MORNING CONVECTION WILL PUSH EAST OF THE CWA...WITH BL MOISTURE REMAINING HIGH. FOG AND STRATUS LOOK LIKELY AND ALREADY INCLUDED IN FORECAST. AS WAS TODAY...BURN OFF IS QUESTIONABLE AND COULD DEPEND ON LEFT OVER BOUNDARIES. THIS COULD LIMIT HEATING...HOWEVER FORECAST WILL BE A BLEND OF CLIMO AND GUIDANCE WHICH DOES BRING OUT THE SUN AND WARMS TEMPS INTO 80S. NEXT FRONTAL SYSTEM WILL PUSH INTO THE NW CWA BY AFTERNOON AND WILL BE FOCUS FOR ANOTHER ROUND OF STORMS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 308 PM CDT MON MAY 27 2013 TUESDAY NIGHT THROUGH THURSDAY... TSTMS SHOULD DEVELOP IN THE EVENING HOURS TUESDAY AND MODEL CONSENSUS SUGGESTS NORTHWEST NEBRASKA WOULD BE MOST FAVORED FOR STORM DEVELOPMENT. IT LOOKS LIKE A STRONG DISTURBANCE WILL EJECT THRU THE CNTL HIGH PLAINS AND THE ACTIVITY COULD LAST MOST OF THE NIGHT ACROSS THE NRN ZONES. A STRONG PACIFIC COLD FRONT IS EXPECTED TO ACT AS A TRIGGER FOR TSTM DEVELOPMENT WEDNESDAY AS UPPER LEVEL SUPPORT INCREASES AND FORCES THE FRONT PART WAY THROUGH THE FCST AREA. STRONG HEIGHT FALLS OCCUR AS THE FRONT MOVES THROUGH AND MOISTURE WILL CONTINUE IN PLACE AHEAD OF THE FRONT. HIGHEST POPS ARE NORTH AND EAST WHERE EITHER THE CAP IS WEAKEST OR MOISTURE THE DEEPEST. THE COLD FRONT SHOULD MAKE SUFFICIENT PROGRESS TO KEEP HIGHS NEAR 70 IN THE NORTHWEST WITH 70S TO LOWER 80S SOUTH AND EAST. THE FRONT AND ADDITIONAL DYNAMICS OPERATE WEDNESDAY NIGHT WHICH SHOULD DRIVE THE FRONT COMPLETELY THROUGH THE FCST AREA WITH MUCH DRIER AND COOLER AIR MOVING IN BEHIND THE FRONT THURSDAY. ALL OF THE MODELS ARE CLOSING OFF A 700 MB LOW ACROSS THE NRN PLAINS EXCEPT FOR THE GFS WHICH CLOSES OFF ACROSS NRN NEB. GIVEN THE HISTORY OF THIS PATTERN PRODUCING LOCALLY HEAVY RAINFALL AND K INDICES NEAR OR ABOVE 40C...LOCALLY HEAVY RAINFALL IS EXPECTED IN ADDITION TO THE SEVERE WEATHER THREAT OUTLINED BY THE SPC. ALTHOUGH DRY IS MOVING IN THURSDAY...THE 500 MB COLD POOL...NEAR -15C SHOULD BE SUFFICIENT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY NORTH AND EAST. THURSDAY NIGHT THROUGH TUESDAY MORNING... COLD AIR ALOFT WILL CONTINUE TO SUPPORT DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS THROUGH SATURDAY...MAINLY ACROSS NRN NEB. BY SATURDAY NIGHT AND BEYOND...THE COLD POOL WILL BE EAST OF THE FCST AREA WITH DRY AND STABLE CONDITIONS. THUS THE FCST IS DRY SATURDAY THROUGH TUESDAY MORNING. SOME VERY COOL AIR WILL BE MOVING IN ALOFT AND HIGHS SATURDAY...THE COOLEST DAY... MOSTLY IN THE 60S WITH LOWS SUNDAY MORNING IN THE 40S. H700 MB TEMPS ARE -2C TO 0C AND H850 MB TEMPS ARE IN THE SINGLE DIGITS DURING THIS TIME. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 628 PM CDT MON MAY 27 2013 MAIN AVIATION CONCERNS IN THE NEAR TERM WILL BE THUNDERSTORMS. SOME VIRGA JUST WEST OF KLBF THIS EVENING. STRONGEST STORMS STILL IN THE PANHANDLE WILL BE MOVING EAST INTO THE WESTERN NEBRASKA SANDHILLS AND SOUTHWEST NEBRASKA THROUGH 10 PM CDT. STRONG AND VARIABLE WINDS AND LARGE HAIL IN THE VICINITY OF THUNDERSTORMS. STRATUS WILL REDEVELOP OVER WESTERN NEBRASKA AFTER 2806Z AND LINGER INTO THE AFTERNOON AS IT HAS DONE THE LAST 2 DAYS. THUNDERSTORMS WILL DEVELOP AGAIN TUESDAY AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CDC SHORT TERM...MASEK LONG TERM...CDC AVIATION...POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 319 PM CDT MON MAY 27 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-282030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 319 PM CDT MON MAY 27 2013 /219 PM MDT MON MAY 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE LATE EVENING HOURS OVER WESTERN AND NORTH CENTRAL NEBRASKA. THUNDERSTORMS WILL INITIATE OVER THE PANHANDLE OF NEBRASKA AND MOVE EAST ACROSS THE AREA. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A LOW THREAT FOR AN ISOLATED TORNADO...MAINLY THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH FRIDAY AS A SLOW MOVING UPPER LOW MOVES INTO THE NORTHERN ROCKIES. THIS PATTERN WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA NEARLY EVERY DAY. WITH PLENTY OF LOW LEVEL MOISTURE REMAINING IN PLACE ACROSS THE AREA...SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
148 PM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 1 E WESTERVILLE 41.40N 99.37W
05/26/2013 E2.50 INCH CUSTER NE STORM CHASER
0810 PM HAIL BERWYN 41.35N 99.50W
05/26/2013 E2.50 INCH CUSTER NE PUBLIC
TENNIS BALL SIZE HAIL REPORTED AT 810PM NEAR BERWYN.
0810 PM HAIL 14 NE DUNNING 41.97N 99.91W
05/26/2013 E1.50 INCH BLAINE NE PUBLIC
0815 PM HAIL 2 E WESTERVILLE 41.40N 99.35W
05/26/2013 E1.00 INCH CUSTER NE BROADCAST MEDIA
0820 PM HAIL E WESTERVILLE 41.40N 99.39W
05/26/2013 E3.00 INCH CUSTER NE TRAINED SPOTTER
0834 PM FUNNEL CLOUD 7 E WESTERVILLE 41.40N 99.25W
05/26/2013 CUSTER NE STORM CHASER
THE FUNNEL REACHED HALFWAY TO THE GROUND BEFORE
DISSIPATING.
0845 PM HAIL 4 N BREWSTER 42.00N 99.87W
05/26/2013 E1.75 INCH BLAINE NE PUBLIC
0850 PM HAIL 8 NE ELSMERE 42.24N 100.07W
05/26/2013 E1.00 INCH BROWN NE PUBLIC
0904 PM TORNADO 5 E DUNNING 41.83N 100.01W
05/26/2013 BLAINE NE TRAINED SPOTTER
0925 PM HAIL ONEILL 42.46N 98.65W
05/26/2013 E1.00 INCH HOLT NE 911 CALL CENTER
MOST STONES WERE AROUND PEA SIZE BUT A FEW LARGER STONES
FELL... UP TO QUARTER SIZE.
0930 PM HEAVY RAIN 3 SW ATKINSON 42.50N 99.02W
05/26/2013 M2.15 INCH HOLT NE CO-OP OBSERVER
2.15 INCHES OF RAIN FELL WITHIN 1 HOUR.
0945 PM HAIL 11 SSW NAPER 42.82N 99.18W
05/26/2013 E1.25 INCH HOLT NE PUBLIC
THE LARGEST STONES WERE QUARTER SIZE AND SLIGHTLY LARGER.
0950 PM HAIL 6 E DUNNING 41.83N 99.99W
05/26/2013 E1.50 INCH BLAINE NE PUBLIC
1008 PM HAIL 1 E HALSEY 41.90N 100.25W
05/26/2013 E1.00 INCH BLAINE NE LAW ENFORCEMENT
1220 AM HAIL 6 NE TAYLOR 41.83N 99.30W
05/27/2013 E1.00 INCH LOUP NE PUBLIC
0834 AM HEAVY RAIN AMELIA 42.23N 98.96W
05/27/2013 M1.60 INCH HOLT NE PUBLIC
1.60 INCHES OF RAIN FELL WITHIN 2 HOURS LAST NIGHT.
&&
MARTINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 521 PM MDT MON MAY 27 2013 NEZ004-280015- SHERIDAN NE- 521 PM MDT MON MAY 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 615 PM MDT... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF HAY SPRINGS TO 17 MILES NORTH OF ALLIANCE...AND MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... RUSHVILLE... GORDON... CLINTON... WALGREN LAKE STATE RECREATION AREA... HIGHWAY 250 CROSSING THE NIOBRARA RIVER... SMITH LAKE STATE WILDLIFE MANAGEMENT AREA... LONE BUTTE... DIAMOND LAKE... INTERSECTION OF HIGHWAY 27 AND MILLS ROAD... HIGHWAY 27 CROSSING THE NIOBRARA RIVER... THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 111. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. COLE
The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450040, 448454.